Document Detail


New onset hypertension following abrupt discontinuation of citalopram.
MedLine Citation:
PMID:  23320970     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
Citalopram is one of the selective serotonin re-uptake inhibitors (SSRIs) most commonly prescribed for depression and many affective disorders. Abrupt cessation of this medication has been associated with dizziness, nausea, myalgias, anxiety and irritability. It is unclear whether blood pressure can be perturbed under such a circumstance. We present a 48-year-old woman who developed sustained hypertension closely associated with abrupt cessation of citalopram (40 mg twice daily), in addition to the known withdraw symptoms. Re-initiation of the medication completely abolished the symptoms and normalized her blood pressure. Pre-clinical studies show that chronic citalopram use inhibits the activity of noradrenergic neurons, and abrupt removal of such inhibition could cause adrenergic hyperactivation. We postulate this mechanism might account for or contribute to the hypertension observed in our patient. As illustrated in this case, the degree of hypertension in such that setting could be persistent and severe. Gradual withdrawal of citalopram is advisable to avoid such occurrence.
Authors:
Walter J Astorne Figari; Sandra Herrmann; Clement Akogyeram; Qi Qian
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2013-1-15
Journal Detail:
Title:  Clinical nephrology     Volume:  -     ISSN:  0301-0430     ISO Abbreviation:  Clin. Nephrol.     Publication Date:  2013 Jan 
Date Detail:
Created Date:  2013-1-16     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  0364441     Medline TA:  Clin Nephrol     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Hemolytic uremic syndrome associated with Clostridium difficile infection.
Next Document:  Henoch-Schönlein purpura-like presentation in IgA-dominant Staphylococcus infection - associated gl...